(dailyRx News) One of the first things people turn to for muscle aches and sore joints are creams and gels that cause that hot-cold tingly sensation.
But the Food and Drug Administration is warning that some consumers are getting serious burns to the skin when using certain over-the-counter topical pain relievers.
More than 43 burn cases associated with some of the over-the-counter lotions and creams have been reported, according to FDA chemist Reynold Tan, PhD.
The medications contain menthol, methyl salicylate and capsaicin, which create the warm and cool sensations, but should not burn.
The injuries they report are rare, but have ranged from mild to severe chemical burns with use of Icy Hot, Bengay, Capzasin, Flexall, and Mentholatum.
Burns where the lotions, creams, patches, and ointments were applied happened after one dose. The blistering or burning started within 24 hours, and some required hospitalization.
FDA scientists uncovered these cases while looking at safety surveillance in their database and medical literature.
The number of cases reported is small compared to the number of people who purchase the product, Tan said.
"There's no way to predict who will have this kind of reaction to a topical pain reliever for muscles and joints," said Jane Filie, MD, a medical officer in FDA's Division of Nonprescription Regulation Development, in a press release.
Most of the burns involved products that had 3 percent menthol or 10 percent methyl salicylate, according to the data available. Few of the cases involved capsaicin.
The more severe burns happened with medications that contained menthol or a combination of menthol and methyl salicylate.
The FDA advises consumers to avoid putting the products on damaged or irritated skin, placing bandages on the areas where the cream was used, or putting extra heat to the area with heating pads, hot water bottles or lamps.
They also say not to apply the creams to the eyes, nose, mouth, or genitals, and watch for any signs of blistering or burning if you feel pain.